Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 40, NWS Gaylord, MI

October 26, 20104 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 26, 2010, 1:07 PM EDT for 4 counties in Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2010, 1:07 PM EDT (17:07 UTC)
Expired
Oct 26, 2010, 1:45 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 26, 11:04 AM EDTTornado WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KAPX 261707
SVRAPX
MIC011-051-069-129-261745-
/O.NEW.KAPX.SV.W.0040.101026T1707Z-101026T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
107 PM EDT TUE OCT 26 2010

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN...
  EASTERN GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN...
  WESTERN IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
  OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 145 PM EDT

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM BOWMANVILLE TO WINEGARS...AND MOVING NORTHEAST AT 50 MPH.
  PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  WEST BRANCH...STERLING...ALGER...BOWMANVILLE...OMER...ROSE CITY...
  SKIDWAY LAKE...MAPLE RIDGE...SELKIRK...TWINING...TURNER...LUPTON...
  RIFLE RIVER STATE PARK...WHITTEMORE...SOUTH BRANCH...LONG LAKE AND
  PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4388 8441 4417 8439 4417 8437 4434 8437
      4451 8388 4417 8375 4407 8372 4397 8405
      4399 8406 4399 8416 4394 8417
TIME...MOT...LOC 1705Z 215DEG 45KT 4417 8433 4396 8433
WIND...HAIL 60MPH 0.75IN

$$


ARNOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 10:32 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 26, 10:32 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1032 AM EDT TUE OCT 26 2010

.SYNOPSIS.../ISSUED AT 314 AM/

A HISTORIC LOW PRESSURE SYSTEM WILL STRENGTHEN SUBSTANTIALLY OVER
NORTHERN MINNESOTA TODAY...BEFORE ONLY SLOWLY LIFTING INTO ONTARIO
THROUGH THURSDAY. A BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
RACE ACROSS THE REGION TODAY...WITH A FEW ADDITIONAL SHOWERS
EXPECTED TONIGHT AND WEDNESDAY. A BETTER CHANCE FOR SHOWERS EXISTS
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AS COLDER AIR FLOWS INTO
THE REGION AND ACTIVATES THE LAKES.

THE MAIN IMPACT WITH THIS INCREDIBLE STORM WILL BE THE WINDS. WINDS
WILL START RAMPING UP RIGHT AWAY TODAY...WITH WIND GUSTS OF 60-70
MPH EASILY POSSIBLE WITHIN THE LINE OF SHOWERS. WINDS WILL REMAIN
VERY STRONG AND GUSTY THROUGH THURSDAY...ESPECIALLY DOWNWIND OF THE
GREAT LAKES AND IN EXPOSED HIGHER TERRAIN. GUSTS DURING THIS TIME
WILL APPROACH 60 MPH...BEFORE GRADUALLY LETTING UP THURSDAY NIGHT
INTO FRIDAY.

&&

.SHORT TERM.../ISSUED AT 1030 AM/...THIS AFTERNOON

CURRENT RADAR TRENDS SHOWING BAND OF SHOWERS NORTHEAST OF ANJ WITH
AN AREA OF CONVECTION OVER WISCONSIN AND THE WRN LAKES. ALSO
SOUTHEAST WINDS HAVE INCREASED TO 20-35 MPH ACROSS THE NRN
LAKES...IN ADVANCE OF AN UPPER MIDWEST COLD FRONT...ASSOCIATED WITH
THE STRENGTHENING PLAINS STORM SYSTEM. OVERALL FORECAST NOT EXPECTED
TO CHANGE THIS MORNING/AFTERNOON...AS CURRENT NRN MI CONDS ARE IN
LINE WITH MODEL TRENDS OVER THE LAST SEVERAL DAYS AND CURRENT RADAR
DATA.

FOR THIS AFTN...THE COLD FRONT CURRENTLY OVER LAKE MICHIGAN WILL
QUICKLY LIFT NORTHEAST OVER THE NORTHERN LAKES. ADDITIONAL LIFT THIS
AFTN WILL BE AT UPPER LEVELS...700/500MB VORTICITY QUICKLY INCREASES
OVR THE CWA AROUND 18Z...IN ADVANCE OF A 500MB LOW ORGANIZING OVER
THE PLAINS AND PUSHING QUICKLY INTO WISCONSIN. THIS ADDITIONAL LIFT
WILL HELP CONTINUE WIDESPREAD CONVECTION OVER THE NRN LAKES THIS
AFTN. ALSO...WINDS EXPECTED TO INCREASE INTO THIS EVENING...WITH
850MB WINDS INCREASING FROM 35 KTS THIS MORNING TO NEARLY 60KTS BY
18Z.

EXPECT RAINFALL INTO THIS EVENING TO BE BETWEEN ONE HALF AND ONE
INCH. 850MB DEW PTS WILL INCREASE TO NEARLY 12C IN ADVANCE OF THE
APPROACHING FRONT...WHILE MODEL SOUNDINGS SHOW PWAT VALUES NEAR 1.3
INCHES.

SWR

&&

.LONG TERM.../ISSUED AT 314 AM/...TONIGHT AND BEYOND

TONIGHT...THERE WILL STILL BE SOME RAIN SHOWERS, BUT THE BIG NEWS
WILL BE THE WINDS WHICH WILL CONTINUE THROUGH THE NIGHT. THE CAA
WILL HELP TO KEEP US UNSTABLE OVERNIGHT, ESPECIALLY OVER THE LAKES
AND WITH THE WINDS AT 850 MB 60+ KNOTS THROUGH THE NIGHT, THERE
WILL BE AT LEAST SOME GUSTS TO AROUND 50 MPH, ALTHOUGH WOULD
EXPECT THAT MOST OF THE TIME WILL BE LOWER THAN THAT.

WEDNESDAY...HOWEVER, THE CORE OF THE HIGHEST WINDS WILL BE DURING
THE DAY AS THE UNSTABLE AIR CONTINUES TO MIX DEEPLY AND WITH THE
WINDS AT 850 MB STILL AROUND 60+ KNOTS, WILL SEE MANY MORE GUSTS
THAT WILL BE 50+ MPH. SO ARGUABLY, THIS COULD BE THE WINDIER OF
THE TWO DAYS.

WEDNESDAY NIGHT...THE HIGHER WINDS MOVE OUT OF THE REGION AND THE
COLDER AIR CONTINUES TO MOVE INTO THE REGION. THE MOISTURE IN THE
850-700 MB LAYER CONTINUES TO BE BETTER THAN 80% WITH THE 850 MB
TEMPERATURES FALLING TO LESS THAN 0C, BY 12Z SO WILL GO WITH LAKE
EFFECT RAIN SHOWERS IN THE NW FLOW AREAS.

THURSDAY...THE MOISTURE STAYS IN THE REGION FOR MOST OF THE DAY,
BEFORE BEGINNING TO DRY OUT LATE. WINDS (1000-850 MB) ON THE
MODELS ARE CONTINUING TO BE NW TO WNW WITH THE 850 MB TEMPERATURES
AROUND -6C. LOOKING AT THE TEMPERATURE PROFILES, THERE IS
CERTAINLY SOME CONCERN FOR A MIXTURE WITH THE MAJORITY OF THE
PROFILE BELOW 0C AND PART OF THE MODEL SOUNDING ABOVE THE -10C
LEVEL. HOWEVER, THERE IS 1500 FEET OF WARM AIR, AND WITH THE LAKE
TEMPERATURES AROUND +14C THERE WILL BE ENOUGH WARM AIR IN THE
LOWER LEVELS THAT DOUBT THERE WILL BE MUCH MORE THAN RAIN.

FRIDAY AND BEYOND...THE RAIN SHOULD BE WINDING UP AS THE 850-700
MB LAYER RH DWINDLES DOWN TO ABOUT 30% AND THE TEMPERATURES BEGIN
TO WARM SO THAT THE INSTABILITY IS DECREASING. SATURDAY THROUGH MONDAY,
HIGH PRESSURE BUILDS INTO THE REGION AND STAYS THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. THERE IS SOME DISAGREEMENT BETWEEN THE GFS
AND ECMWF. AT THIS POINT WILL GO WITH THE ECMWF WITH THE LESS
AGGRESSIVE SOLUTION.

JSL

&&

.MARINE.../ISSUED AT 401 AM/

SHOWERS/THUNDERSTORMS ALONG THE FRONT COULD PRODUCE GALE OR STORM
FORCE GUSTS. BEHIND THE FRONT...STORM FORCE GUSTS ARE EXPECTED ON
LAKE MICHIGAN FOR AN EXTENDED PERIOD (THIS AFTERNOON THROUGH
WEDNESDAY), HOWEVER, IT LOOKS MORE LIKELY THAT THERE WILL BE STORM
WARNING WINDS ON LAKES SUPERIOR, AND HURON FOR TUESDAY NIGHT AND
WEDNESDAY AS THE LOWER LEVEL STABILITY OVER THE LAKES DECREASES
ALLOWING FOR THE 60+ KNOT WINDS AT 5000 FEET TO MIX DOWN A BIT.

JSL

&&

.AVIATION.../ISSUED AT 749 AM/...VALID FOR 12Z TAFS

THE VSBY IS LIFTING IN SOME AREAS, EXCEPT WHERE THE RAIN HAS
STARTED, BUT AS THE TEMPERATURES RISE HERE OVER THE NEXT COUPLE OF
HOURS, THE FOG PROBLEMS WILL GO AWAY. INITIALLY, THE WINDS AREN'T
TOO BAD, BUT WE DO HAVE LLWS WITH THE WINDS WITHIN THE FIRST 2000
FEET SUSTAINED AT OVER 40 KNOTS. THE WINDS THE REST OF THE DAY WILL
BE STRONG, TO SAY THE LEAST WITH WIND GUSTS TO 60 KNOTS POSSIBLE
THROUGH THE DAY. THE WINDS WILL DIMINISH OVERNIGHT FOR A TIME ONLY
TO HAVE THE WINDS PICK BACK UP AND GUST TO 60 KNOTS AGAIN ON
WEDNESDAY.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING UNTIL 8 PM EDT WEDNESDAY FOR MIZ008-015>036-
     041-042.
LM...STORM WARNING UNTIL 8 PM EDT WEDNESDAY FOR LMZ323-341-342-
     344>346.
LH...STORM WARNING UNTIL 8 PM EDT WEDNESDAY FOR LHZ345>349.
LS...STORM WARNING UNTIL 8 PM EDT WEDNESDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Oct 26, 11:23 AM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1123 AM EDT TUE OCT 26 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
271830-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1123 AM EDT TUE OCT 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER NORTHERN MICHIGAN INTO THIS EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF M-72...CAPABLE
OF PRODUCING DAMAGING WIND GUSTS TO 70 MPH AND ISOLATED
TORNADOES. SEE ONGOING TORNADO WATCH FOR FURTHER DETAILS.

ALSO...WINDY CONDITIONS WILL CONTINUE THROUGH TONIGHT WITH
DAMAGING WINDS EXPECTED. SEE THE ONGOING HIGH WIND WARNING FOR
FURTHER DETAILS.

STORM FORCE WINDS WILL DEVELOP OVER THE NORTHERN GREAT LAKES
NEARSHORE WATERS TODAY. SEE THE LATEST MARINE FORECASTS FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STRONGEST WINDS ARE EXPECTED ON WEDNESDAY NEAR LAKE
MICHIGAN... WHEN GUSTS TO 65 MPH ARE EXPECTED. ELSEWHERE...A FEW
GUSTS TO 60 MPH WILL OCCUR. SEE THE ONGOING HIGH WIND WARNING FOR
FURTHER DETAILS.

STORM FORCE WINDS WILL CONTINUE ON THE GREAT LAKES FOR WEDNESDAY.
SEE THE LATEST MARINE FORECASTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE RELAY ANY DAMAGE REPORTS TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Oct 26, 9:16 AM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
916 AM EDT TUE OCT 26 2010

MIZ020-021-025>027-031>033-261400-
ANTRIM MI-BENZIE MI-GRAND TRAVERSE MI-KALKASKA MI-LEELANAU
MI-MANISTEE MI-MISSAUKEE MI-WEXFORD MI-
916 AM EDT TUE OCT 26 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
MANISTEE TO 7 MILES WEST OF FREESOIL TO HOXEYVILLE TO 6 MILES
SOUTHEAST OF HOXEYVILLE TO 8 MILES NORTHWEST OF EVART...AND MOVING
NORTH AT 65 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MANISTEE...
  CADILLAC...
  LAKE CITY...
  THOMPSONVILLE...
  FRANKFORT...
  BEULAH...
  TRAVERSE CITY...
  EMPIRE...
  KALKASKA...
  ELK RAPIDS...
  LELAND...
  BELLAIRE...
  MANCELONA...
  HARRIETTA...
  BOON...
  YUMA...
  EASTLAKE...
  PARKDALE...
  BRETHREN...
  ORCHARD BEACH STATE PARK...

ARNOTT

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 9:08 AM EDTSpecial Marine WarningAPX30 min
Oct 26, 11:34 AM EDTSpecial Marine WarningAPX41 min
Oct 26, 11:43 AM EDTSpecial Marine WarningAPX62 min
Oct 26, 12:15 PM EDTSpecial Marine WarningAPX90 min
Oct 26, 12:33 PM EDTSevere Thunderstorm WarningAPXGladwin42 min
Oct 26, 1:25 PM EDTSpecial Marine WarningAPX95 min
Oct 26, 1:28 PM EDTTornado WarningAPXIosco, Ogemaw27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.